Flood, Animas River Basin
- When
- May 22, 10:10 AM MST to May 30, 3:27 PM MST
- Where
- Animas River Basin forecast zone
- Property damage
- $32,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Warm spring temperatures resulted in rapid melting of snowpack which caused flooding along Junction Creek northwest of Durango. After years of drought and a lack of flushing flows, debris buildup in river and creek channels enhanced flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Warm spring temperatures resulted in rapid melting of snowpack which caused flooding along Junction Creek northwest of Durango. After years of drought and a lack of flushing flows, debris buildup in river and creek channels enhanced flooding. Flood waters inundated a mobile home park, where mobile homes had to be moved out and residents evacuated. Major bank erosion occurred along Junction Creek and flood waters cut a new channel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 22, 2:28 AM MST, 7 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 AM MDT SUN MAY 22 2005
.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
NOT MUCH CHANGE IN STORE AS HIGH PRESSURE DOMINATES. ABOVE NORMAL
TEMPERATURE WITH SOME RECORD TO NEAR RECORD HIGHS WILL CONTINUE
THROUGH THE PERIOD. THICKNESS VALUES AND 700 MB TEMPS WILL REMAIN
ON THE HIGH SIDE. A WEAK DISTURBANCE IS PROGGED TO MOVE ACROSS
SOUTHERN WY AND NORTHERN CO MONDAY AFTERNOON BRING A SLIDE INCREASE
IN MID LVL MOISTURE. IF THE MOISTURE INCREASE ACTUALLY OCCURS ITLL
PROBABLY RESULT IN SOME TOWERING CUMULUS AND A FEW DRY THUNDERSTORMS
...BUT CONFIDENCE LEVEL IN THIS IS LOW.
UNUSUALLY WARM TEMPERATURES WILL CONTINUE TO MELT SNOW AT A RAPID
RATE. IN ADDITION...THE CENTER FOR SNOW AND AVALANCHE STUDIES NOTED
EXTENSIVE DUST COVER ON THE SNOWPACK IN THE SAN JUANS. THIS HAS
REDUCED THE SNOWS ALBEDO WHICH WAS ENHANCING SNOWMELT. GIVEN THE
SNOWS UNUSUALLY LOW ALBEDO COMBINED WITH PERSISTENT HEAT...WILL
CONTINUE ALL OF THE FLOOD WATCHES AND FLOOD WARNINGS INTO MONDAY.
DETAILS ON WATCHES AND WARNINGS CAN BE FOUND AT:
WWW.WEATHER.GOV/GJT.
.LONG TERM (TUESDAY THROUGH SATURDAY):
LITTLE CHANGE TO THE CURRENT FORECAST OF ABOVE NORMAL TEMPERATURES
AND DRY WEATHER AS UPPER HIGH REMAIN CENTERED OVER NRN MEXICO UNTIL
SAT, WHEN IT SHIFTS EAST AS MODELS DEVELOP WEAK TROUGHING ALONG THE
WEST COAST. RIDGE DOES FLATTEN SOME, HOWEVER, AS TROUGH DEVELOPS OVER
THE NORTHERN GREAT LAKES, BUT THE UPPER JET REMAINS NORTH OF OUR
AREA. WITH SLIGHTLY LOWER 500 MB HEIGHTS ANTICIPATED...MAXIMUM
TEMPERATURES TO NOT BE QUITE AS HOT...REMAINING 5-10 ABOVE NORMAL
INSTEAD OF THE CURRENT 20 DEGREES OR SO ABOVE NORMAL.
&&
.HYDROLOGY...THE VERY WARM TEMPERATURES WILL CONTINUE TO CREATE
SIGNIFICANT SNOWMELT THROUGH THE WEEK. THIS WILL RESULT IN CREEKS...
STREAMS AND EVEN RIVERS SPILLING OUT OF THEIR BANKS...WITH SEVERAL
POTENTIALLY REACHING FLOOD LEVELS...ESPECIALLY IN THE VICINITY OF THE
GRAND MESA AND THE SOUTH SLOPES OF THE SAN JUANS AND EASTERN UINTA
MOUNTAINS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WATCH UNTIL FURTHER NOTICE FOR ZONES 2...6...9...
11...19...21...22...23.
FLOOD WARNING UNTIL FURTHER NOTICE FOR VALLECITO CREEK AS
WELL AS THE LA PLATA RIVER NEAR HESPERUS IN LA PLATA
COUNTY...PORTIONS OF ZONES 19 AND 22...AND THE ELK RIVER NEAR
MILNER IN ROUTT COUNTY...ZONE 05.
FLOOD WARNING UNTIL FURTHER NOTICE FOR THE ELK RIVER NEAR
MILNER...PORTION OF ZONE 5.
.UT...FLOOD WATCH UNTIL FURTHER NOTICE FOR ZONES 23 AND 24.
FLOOD WARNING UNTIL FURTHER NOTICE FOR ASHLEY CREEK IN UINTA
COUNTY...EASTERN ZONE 24.
&&
CJC/JADHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 418 AM MDT SUN MAY 22 2005 COZ001>004-006>014-017-018-020-021-023-UTZ022-023-025-027>029-231100- ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- UPPER GUNNISON RIVER VALLEY-WEST ELK AND SAWATCH MOUNTAINS- 418 AM MDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO...EXCEPT PORTIONS OF NORTHEAST UTAH AND SOUTHWEST COLORADO .DAY ONE...TODAY AND TONIGHT... FLOOD WATCHES REMAIN IN EFFECT FOR PORTIONS OF NORTHEAST UTAH...WEST CENTRAL...NORTHWEST...AND SOUTHWEST COLORADO. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OF RIVERS AND CREEKS. UTZ024-231100- EASTERN UINTA BASIN- 418 AM MDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST UTAH ...INCLUDING THE CITY OF VERNAL. .DAY ONE...TODAY AND TONIGHT... A FLOOD WARNING REMAINS IN EFFECT FOR ASHLEY CREEK AND FLOOD WATCHES REMAIN IN EFFECT FOR MUCH OF NORTHEAST UTAH. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. COZ019-022-231100- ANIMAS RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS- 418 AM MDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... FLOOD WARNINGS REMAIN IN EFFECT FOR VALLECITO CREEK AND THE LA PLATA RIVER NEAR HESPERUS. THE FLOOD WATCH ALSO REMAINS IN EFFECT FOR MUCH OF THE FOUR CORNERS REGION OF SOUTHWEST COLORADO. FLOODING WILL CONTINUE ALONG VALLECITO CREEK ABOVE VALLECITO RESERVOIR...AND ON THE LA PLATA RIVER NEAR HESPERUS. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. COZ005-231100- UPPER YAMPA RIVER BASIN- 418 AM MDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... A FLOOD WARNING REMAINS IN EFFECT FOR THE ELK RIVER NEAR MILNER. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. CJC
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477740.